Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Wilmington, NC

November 19, 2003Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 19, 2003, 10:38 AM EST for Marion County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2003, 10:38 AM EST (15:38 UTC)
Expired
Nov 19, 2003, 11:00 AM EST
In force
22 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marion County, SC

The radar

The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 19, 7:25 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1117 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1117 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 191538
SVRILM
SCC067-191600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1037 AM EST WED NOV 19 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  MARION COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1100 AM EST

* AT 1030 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER MARION...OR ABOUT 5
  MILES SOUTH OF MARION...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MULLINS AROUND 1045 AM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3412 7958 3399 7942 3422 7918 3425 7944

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:00 AM EST, 38 minutes earlier.

Area forecast discussion, Nov 19, 10:00 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1000 AM EST WED NOV 19 2003

.DISCUSSION...
SQUALL LINE MOVING THROUGH WESTERN PORTIONS OF AREA AT THE MOMENT.
MORNING RAOBS SHOWING 50KT WINDS AT AROUND 2000FT. VAD WINDS OFF
KLTX 88D INDICATING 35 KT AT 1000FT INCREASING TO 50 KT AT 4000. AS
LOW LEVEL WINDS REMAIN STRONG...THREAT OF WIND DAMAGE ACROSS REGION
CONTINUES. TORNADO WATCH UP UNTIL 1 PM.

SO...NOT PLANNING ANY CHANGES THIS UPDATE. GOOD SWATH OF RAIN TO
MOVE THROUGH AREA. MAY SEE SOME BREAKS IN CLOUDS AFTER SQUALL LINE
EXITS TO COAST SAY AFTER 2 PM...SO COULD SEE FURTHER DESTABILIZATION
FOR MORE ACTIVITY LATER IN THE AFTN GIVEN ANY BREAKS IN CLOUDS.
TEMPS IN THE BALLPARK SO NOT PLANNING ANY
ADJUSTMENTS.

&&

.MARINE...
BUOYS THIS MORNING SUSTAINED AT 25+ KTS WITH GUSTS OVER 35KT AND
SEAS APPROACHING 10 FT. BEACHES JUST NOW BEGINNING TO SEE HIGHER
GUSTS. WITH APPROACH OF SQUALL LINE...CURRENT FCST LOOKS IN LINE.
NOT PLANNING TO MAKE ANY BIG CHANGES...JUST CLEAN UP THE WORDING TO
REPRESENT CURRENT CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ILM 76 51 66 40 / 90 10 00 00
LBT 73 49 65 38 / 90 10 00 00
FLO 73 49 66 39 / 90 10 00 00
MYR 75 50 66 40 / 90 10 00 00
&&

.ILM WATCHES/WARNINGS/ADVISORIES...
.NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET.
.SC...GALE WARNING SURF CITY TO LITTLE RIVER INLET.
&&

PJN
Hazardous weather outlook, Nov 19, 9:33 AM EST, 1 hour 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191630-

HAZARDOUS WEATHER OUTLOOK...UPDATE FOR TORNADO WATCH
NATIONAL WEATHER SERVICE WILMINGTON NC
933 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM...

THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONT WILL MOVE INTO THE
AREA FROM WEST THIS MORNING AND CROSS THE AREA BY LATE AFTERNOON.
THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUIRED THROUGH THIS AFTERNOON.

HAWKINS

In the hours before

Special weather statement, Nov 19, 4:46 AM EST, 5 hours 52 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-192100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
446 AM EST WED NOV 19 2003

...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE TODAY...

THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH
CAROLINA THROUGH WEDNESDAY.

HAZARDOUS WEATHER...
STRONG THUNDERSTORMS WILL AFFECT THE AREA TODAY...AS A POWERFUL COLD
FRONT CROSSES THE CAROLINAS.  SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE GREATEST CHANCE FOR DANGEROUS THUNDERSTORMS WILL RANGE FROM MID
TO LATE MORNING IN AREAS WELL INLAND SUCH AS FLORENCE AND LUMBERTON
TO EARLY TO MID AFTERNOON AT COASTAL LOCATIONS LIKE NORTH MYRTLE
BEACH AND WILMINGTON.

SKYWARN SPOTTERS...
SKYWARN SPOTTERS NEED TO BE PREPARED FOR NETWORK ACTIVATION THIS
MORNING.

SYNOPSIS...
A STRONG COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS THIS
AFTERNOON.  A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
THROUGH AHEAD OF THE APPROACHING FRONT.

RAN
Special weather statement, Nov 19, 9:43 AM EST, 55 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
943 AM EST WED NOV 19 2003

...TORNADO WATCH UNTIL 1 PM THIS AFTERNOON FOR NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

STRONG THUNDERSTORMS WILL AFFECT THE AREA TODAY...AS A POWERFUL COLD
FRONT CROSSES THE CAROLINAS.  SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED TORNADOES
ARE ALSO POSSIBLE...AND THE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH UNTIL 1 PM THIS AFTERNOON AS A RESULT. THE GREATEST
CHANCE FOR DANGEROUS THUNDERSTORMS WILL RANGE FROM THIS MORNING IN
AREAS WELL INLAND SUCH AS FLORENCE AND LUMBERTON TO AROUND MIDDAY AT
COASTAL LOCATIONS LIKE NORTH MYRTLE BEACH AND WILMINGTON.

BE PREPARED TO SEEK SHELTER IN A STRONG BUILDING IF THREATENING
WEATHER APPROACHES OR IF A WARNING IS ISSUED. IF ANY DAMAGE OCCURS
AS A RESULT OF THE STORMS...PLEASE CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC.

SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS AFTERNOON.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST STORM INFORMATION.
ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

JAQ

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 9:58 AM ESTSevere Thunderstorm WarningILMWilliamsburg62 min
Nov 19, 11:01 AM ESTSevere Thunderstorm WarningILMHorry59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.